Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 53, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 15, 2020, 2:57 PM EDT for Clay County, Nicholas County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2020, 2:57 PM EDT (18:57 UTC)
- Expired
- Aug 15, 2020, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 2:58 PM EDT | FLASH FLOOD | Dille, WV | WATER OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434
WGUS51 KRLX 151857
FFWRLX
WVC015-067-152200-
/O.NEW.KRLX.FF.W.0053.200815T1857Z-200815T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
257 PM EDT Sat Aug 15 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
East Central Clay County in north central West Virginia...
North Central Nicholas County in southeastern West Virginia...
* Until 600 PM EDT.
* At 257 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 2.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Harrison and Widen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3838 8099 3838 8104 3844 8102 3848 8099
3851 8096 3853 8093 3852 8089 3851 8088
3852 8087 3850 8083 3847 8081 3844 8084
3840 8089 3837 8097
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
RG1 follow-up statement
268
WGUS71 KRLX 152025
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
425 PM EDT Sat Aug 15 2020
WVC015-067-152200-
/O.CON.KRLX.FF.W.0053.000000T0000Z-200815T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay WV-Nicholas WV-
425 PM EDT Sat Aug 15 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING
FOR EAST CENTRAL CLAY AND NORTH CENTRAL NICHOLAS COUNTIES...
At 425 PM EDT, Doppler radar and automated rain gauges indicated
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Harrison and Widen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3838 8099 3838 8104 3844 8102 3848 8099
3851 8096 3853 8093 3852 8089 3851 8088
3852 8087 3850 8083 3847 8081 3844 8084
3840 8089 3837 8097
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
RPYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:42 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 15, 2:42 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 242 PM EDT Sat Aug 15 2020 .SYNOPSIS... A slow moving disturbance exits this evening. Mainly dry Sunday. Cold front approaches Sunday night. Drier for the early work week. && .NEAR TERM /THROUGH SUNDAY/... As of 225 PM Saturday... Favorable jet dynamics responsible for an area of persistent moderate rainfall across northern West Virginia and southeastern Ohio are shifting off to the northeast at this hour. Overall, expect light rain to continue in this area with minimal additional flooding concerns. Concurrently, another area of forced ascent is moving up the TN valley producing an area of showers and thunderstorms across central and southern West Virginia. Rainfall rates in the more intense cores here are generally 1 to 1.5 inches per hour. Elected not to reissue a low value short-fused flash flood watch to cover these, but may need a couple flash flood warnings across portions of Clay, Sutton, and Upshur county over the next couple hours as storm motions have been slow to accelerate and a few spots are approaching flash flood guidance. Forcing for ascent largely wanes after 8 PM this evening with any lingering showers becoming increasingly confined the higher terrain. With accumulating rainfall over much of the region today will see a mix of low stratus and pockets of fog overnight. A bulk of the day Sunday will be dry in subsidence behind a departing trough with a broken line of showers and thunderstorms associated with a cold front approaching our southeast Ohio Counties by Sunday evening. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 241 PM Saturday... The aforementioned cold front and broken line of showers and thunderstorms will move across the region Sunday night, but precipitation activity should quickly fizzle out as instability wanes and upper support weakens. Otherwise, surface high pressure across the Upper Midwest will begin to build into the area early next week. This should keep most of the area dry on Monday, but weak disturbances embedded in upper troughing aloft may support a few isolated showers and storms in the afternoon and evening, but overall coverage should be rather limited as soundings indicate that profiles will be fairly dry. However, SPC does have a Marginal risk in place across the northern half of the area on Monday, so a few storms capable of gusty winds can't be ruled out. Additional showers and storms could occur on Tuesday as upper troughing persists across the region, but this activity should be mainly confined to southern portions of the CWA where the better quality moisture and instability is expected to be. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 241 PM Saturday... Persistent upper ridge remains in place across the Intermountain West and this should help maintain broad troughing across the Great Lakes and Ohio Valley through the middle of the week. Occasional periods of showers and storms will aldo be possible as impulses embedded in the WNW flow aloft move through the area. Heights aloft are expected to gradually rise by the end of the week and into next weekend as an upper level trough digs into the Gulf of Mexico and a upper ridge builds across off the coast of the southeast US. This should result in a gradual warming trend by the end of the period as temperatures return to above normal values. In addition, as the flow becomes more southwesterly, this may result in better precipitation chances by Friday and Saturday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 225 PM Saturday... Scattered to numerous showers and isolated thunderstorms gradually fade from west to east through the remainder of the afternoon. MVFR conditions are expected through the evening with isolated pocked of IFR visibility in any heavier showers. Overnight, will likely see a combination of IFR stratus along with pockets of fog developing, especially across terminals that saw significant rainfall today. Subsidence Sunday will keep precipitation chances low, but may also keep stratus hanging around into the late morning hours. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Visibility in fog may be worse than the current forecast if any cloud breaks develop. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M M H H L L H H H HTS CONSISTENCY M M H H H H H H M H H H BKW CONSISTENCY H M H H H M H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY L H H H M M M M M H H M CKB CONSISTENCY L H H M H M H H H H H H AFTER 18Z SUNDAY... Areas of IFR fog possible Monday and Tuesday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/RG NEAR TERM...JP SHORT TERM...RG LONG TERM...RG AVIATION...JP
Hazardous weather outlook, Aug 15, 2:31 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 231 PM EDT Sat Aug 15 2020 OHZ076-VAZ003-004-WVZ008>011-015>020-024>034-039-040-515>526-161845- Washington-Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 231 PM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Periods of moderate to heavy rain will be possible through the remainder of the afternoon. Some isolated instances of flooding remain possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-013-014-161845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH- Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Lincoln-Putnam- 231 PM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 15, 9:37 AM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
937 AM EDT Sat Aug 15 2020
OHZ075-085-WVZ008-009-017-019-151430-
Athens-Meigs-Jackson-Wirt-Ritchie-Wood-
937 AM EDT Sat Aug 15 2020
...AN AREA OF HEAVY RAINFALL WILL AFFECT NORTHEASTERN MEIGS...
SOUTHEASTERN ATHENS...SOUTHWESTERN RITCHIE...NORTHERN WIRT...NORTH
CENTRAL JACKSON AND WOOD COUNTIES...
At 934 AM EDT, An area of moderate to heavy rainfall over
Mineralwells, or near Parkersburg, is remaining nearly stationary.
Locations impacted include...
Parkersburg, Harrisville, Pomeroy, Elizabeth, Coolville, Forked Run
State Park, Mineralwells, North Bend State Park, Tuppers Plains,
Lubeck, Chester, Cairo, Smithville, Reedsville, Darwin, Davisville,
Macfarlan, Belleville, Nutter Farm and Walker.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 158 and 174.
Route 50 in West Virginia between mile markers 13 and 35.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3928 8109 3906 8099 3902 8200 3903 8202
3902 8205 3919 8205 3922 8173 3922 8169
TIME...MOT...LOC 1334Z 240DEG 49KT 3920 8154
22The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:37 AM EDT | Special Weather Statement | RLX | Ritchie, Wood | 53 min |
| Aug 15, 3:39 PM EDT | Special Weather Statement | RLX | Clay | 51 min |
| Aug 15, 3:48 PM EDT | Flash Flood Warning | RLX | Braxton, Clay, Nicholas | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.